Illinois, 2018

Damaging Wind in Illinois, June 23, 2018

June 23, 2018 · NWS PAH · 1 event in 1 county or zone

A small cluster of thunderstorm cells tracked southeast across southern Illinois into western Kentucky during the evening hours. The storms were enhanced by lift aloft associated with a mid to upper level disturbance over the mid Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small cluster of thunderstorm cells tracked southeast across southern Illinois into western Kentucky during the evening hours. The storms were enhanced by lift aloft associated with a mid to upper level disturbance over the mid Mississippi Valley. Instability increased with southward extent into the Ohio Valley, supporting the intensification of the storms. Isolated damaging winds occurred as the storms approached the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 6:09 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 6:09 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
709 PM CDT Sat Jun 23 2018

.UPDATE...
Issued at 709 PM CDT Sat Jun 23 2018

Amended aviation discussion for 00Z TAFs.

Current public forecast is generally representative of current
conditions. A broken line of thunderstorms has formed across
portions of southern Illinois and southeast Missouri early this
evening. The storms are tied to the eastward propagation of a weak
mid level disturbance and located near the intersection of
1500-2000 J/kg SBCAPES across the southern half of the area and 30
to 40 knots of 0-6 km bulk shear over the northern half of the
area.

Numerous storms have displayed weak mid level rotation with mini
supercell characteristics. This activity is largely expected to
continue its movement southeast through mid evening, with a
localized threat of large hail and damaging winds. Despite the mid
level rotation, the tornado threat appears to be smaller given
observed weak 0-1 km bulk shear. Some decrease in intensity is
expected by mid evening as instability begins to dampen due to
loss of daytime heating.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 149 PM CDT Sat Jun 23 2018

The short term modeling, esp the HRRR, has really downplayed near
term pcpn chances. We've bought into that a little, but will
collaborate for best final pic. That's likely to be a slight
chance to low chance from north to south across the area, based on
consistency of previous model solutions/insistence. While
confidence tonight is down, still like tmrw morning's chances
with all models showing wave opening up and high chance to low
likely pops as has been consistently advertised. More vort energy
continues these pops into Sunday night while we will warm sector.

We'll still anticipate more off and on chances into the early work
week, with the newly forming Low moving into Iowa by the end of
the short term. Having warm sectored by then, temps will start to
heat up and juice up, with heat indices reaching toward triple
digits by Monday pm, which could be the beginning of consistent
such readings for several days in a row, if not the entirety of
the work week.

.LONG TERM...(Tuesday through Saturday)
Issued at 149 PM CDT Sat Jun 23 2018

The extended portion of this routine forecast issuance begins with
the transition of a nearly vertically stacked closed shortwave
length low moving from southern Minnesota/northern Iowa at 7 am CDT
Tuesday to just south of Hudson Bay Canada by 7 pm CDT Wednesday.

The sensible weather for the WFO PAH forecast area will include warm
frontal zone lifted and isentropically lifted convective activity by
Tuesday afternoon, followed by pre-frontal and weak cold frontal
convection late Tuesday night through Wednesday. With the middle and
upper low moving into southern Canada, the majority of the deep
layer shear will drift north of the WFO PAH forecast area.  The
medium range GFS carries a little more shortwave energy in the west-
northwest flow behind the aforementioned low versus the 00z Saturday
ECMWF and 12z Saturday Canadian numerical model guidance. Even the
12z NAM-WRF is not consistent with bringing any additional shortwave
energy behind the closed low versus the GFS. At this point, will
lean away from a greater influence of the GFS versus a combination
of the NAM-WRF/ECMWF/Canadian solutions.

Beyond the passage of the closed low on Wednesday and the weak
surface frontal zone reflection through the WFO PAH forecast area,
all of the guidance build in a ridge over the area through Friday
morning. The middle and upper level ridge eventually moves east of
the WFO PAH forecast area Friday night into the Ohio Valley and the
northeast U.S.   A progressive trough/low centered over Idaho will
gradually shift the upper level flow to the southwest on the eastern
side of the trough during the day Saturday into Sunday. Again the
GFS differs from the ECMWF and Canadian guidance by retrograding the
departing high pressure ridge westward into the Ohio and Mississippi
valley area.

Even though low level (below 850 mb) flow from the western Gulf of
Mexico allows for a trajectory of moist air through the entire
forecast period, deeper upper level flow/moisture/lift does not
become available until Friday and Saturday.  With that in mind,
diurnally-based PoPs/Weather (mainly afternoon and evening
time frame) will be introduced along the gradient zone of
moisture/shear/instability in the wake of the ridge.  This will most
likely place the greatest PoPs/Weather over eastern sections (mainly
west Kentucky, southwest Indiana, southeast Illinois) of the WFO PAH
forecast area.

With any of the convective activity during the extended forecast
period, general most unstable CAPE values will be 1500-2500 j2/kg2,
with 0-6 km cumulative shear between 15-30 knots. There may be the
potential for isolated to scattered strong to severe thunderstorms
Tuesday and Wednesday.

The more long term concern will be the heat and humidity for the
extended period. Afternoon and evening heat index values will exceed
100 each day in some part of the WFO PAH forecast area through the
extended forecast period. From Wednesday through Saturday, several
locations will see heat index values top out near 105 degrees,
although any occurrence on Wednesday will be conditional based on
precipitation and cloud cover. More widespread heat index values
near 105 will be expected Thursday through Saturday and may warrant
a future heat advisory issuance.

.AVIATION...
Issued at 149 PM CDT Sat Jun 23 2018

VFR conditions may temporarily restrict to MVFR, with vicinity
mention of pcpn possible late this pm, and during the late
night-early morning time frame. Should see best chance of
deteriorated conditions (cigs and vsbys) coming then, when wave
opens up/lifts across mid Ms valley and spreads best such chance
pcpn southwest to northeast across the area.

&&

.AVIATION...
Issued at 709 PM CDT Sat Jun 23 2018

A weak mid level disturbance will keep the potential for widely
scattered thunderstorms in the forecast through mid evening,
especially over the southern half of the area. Included a VCTS
mention at KCGI and KPAH. Mainly dry weather should prevail from
late evening through the overnight and into much of Sunday
morning. Thereafter, a better chance of scattered thunderstorms
returns to southern portions of the region Sunday afternoon in
association with increasing mid level energy along an approaching
baroclinic zone. This chance should slowly spread northeast into
the remainder of the region Sunday night. VFR conditions should
largely prevail through the forecast period, with the exception of
brief reductions due to thunderstorm activity. Winds will be light
and variable tonight, then southwest around 5 knots on Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
AVIATION...RJP
Hazardous weather outlook, Jun 23, 1:09 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
209 PM CDT Sat Jun 23 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
209 PM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a chance of storms, including a marginal risk of severe
storms, through tonight. The best such chance will be across the
southern parts of Missouri and Kentucky. Hail and gusty winds will
be the primary storm hazards should a severe storm occur, with
lightning and heavy rain possible with any storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A chance for thunderstorms is expected just about daily. A few
storms may reach severe limits late Tuesday and Wednesday, with
hail and gusty winds the primary hazards. Locally heavy rain and
lightning will accompany any thunderstorm activity.

Heat Index values approaching 100, and perhaps reaching toward
105, will impact all or part of the region each afternoon this
coming work week. A heat advisory may eventually be needed during
this time period.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested.

In the hours before

Special weather statement, Jun 23, 5:50 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
650 PM CDT SAT JUN 23 2018

ILZ088-089-240015-
Union IL-Johnson IL-
650 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND WEST
CENTRAL JOHNSON COUNTIES UNTIL 715 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anna, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cypress and Buncombe.

LAT...LON 3733 8910 3734 8911 3741 8921 3753 8911
      3746 8891 3733 8905
TIME...MOT...LOC 2350Z 302DEG 18KT 3745 8915

08
Special weather statement, Jun 23, 6:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
726 PM CDT SAT JUN 23 2018

ILZ089-093-094-240100-
Massac IL-Johnson IL-Pulaski IL-
726 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI...
NORTHWESTERN MASSAC AND SOUTHERN JOHNSON COUNTIES UNTIL 800 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Karnak, or near Vienna, moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Vienna, Karnak and Belknap.

LAT...LON 3733 8905 3734 8904 3746 8891 3738 8875
      3723 8895
TIME...MOT...LOC 0026Z 302DEG 18KT 3737 8899

08
Special weather statement, Jun 23, 7:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
804 PM CDT SAT JUN 23 2018

ILZ089-094-240145-
Massac IL-Johnson IL-
804 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MASSAC AND SOUTH
CENTRAL JOHNSON COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Columbia, or 8 miles northwest of Metropolis, moving southeast at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Metropolis, New Columbia and Joppa.

LAT...LON 3714 8873 3718 8880 3722 8890 3723 8893
      3737 8883 3729 8865 3727 8862 3714 8870
TIME...MOT...LOC 0104Z 301DEG 15KT 3725 8881

08

The radar

The Paducah radar (KPAH), 15 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Massac

When
June 23, 7:20 PM CST to 7:25 PM CST
Where
Massac County, 3 mi NNE of Metropolis to 2.56 mi WNW of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.190, -88.709

Large tree limbs were blown down, blocking Highway 145 and a couple of side roads north of Metropolis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756707.